David L. McGlasson, MS, MLS(ASCP)
Posted: April 30, 2019
As a follow-up to our Heparin issue, we bring you some stories of heparin in the news.
“In the early 1980’s I was working at the University of Texas Health Science Center and University Hospital in San Antonio, TX. I was working in the Hemostasis Lab at the medical school and an evening supervisor at the teaching hospital connected to it. On the evening shift I was confronted by a frantic pediatric intern from the pediatric intensive care unit who said that our lab tests were not accurate because of our PT and APTT results being prolonged. When I looked at the data I said the results looked like there was heparin involved. He said that was impossible because the child was not receiving heparin and he had drawn the blood with a vascular stick. I turned to one of the techs and asked them to repeat the tests and I also suggested the doctor order a thrombin time and a reptilase time. The PT and APTT were indeed prolonged and the Thrombin time was prolonged but the reptilase time was normal. That could only be one thing I told the doctor and that was heparin. He went away shaking his head. The next two days I received other specimens at my lab at the medical school and I was able to determine using protamine sulfate titrations (the anti-FXa had not been discovered yet) that the 3 months old child had received approximately enough heparin to anticoagulate a 250 lb man over 24 hours (therapeutic range o.3-0.7 IU/mL. This child had a level of 14.1 IU/mL. This was confirmed by a specialty coagulation lab called Colorado Coagulation Laboratory. We later learned we had a “killer nurse” on our hands in the PICU. I had to testify at the grand jury and the criminal trial which came a few years later. I had to testify before a grand jury and at the criminal trial. Quite an “unnerving experience.” The day I testified 20/20 was there filming. If you Google “serial killers” she is up there with the big ones. She may have killed as many as 47 people, mostly helpless children. You see a case once in a lifetime like this. You hope you never see it again. She later left the University Hospital and went with a doctor to Kerrville, Texas and started her process all over again.
I knew this nurse personally through work and I was stunned about this series of events. What is really bad is that one LVN could destroy so many people’s lives, careers, etc. It took some brave people to come forward who were again victimized by administrations who only wanted to cover up the problem.
Those of us who were drawn into this web of events will be forever changed. Check out a book by Peter Elkind called the Death Shift for a most accurate account of the event. She also was the model for the author Stephen King in the book and movie Misery. There also is a Forensic Files episode about her deeds. A made for TV movie starring Susan Ruttan and Veronica Hamel was also aired.
The Clinical Lab played a role, warning of the problem. I still think that one of my best pieces of work was to help put that murderous nurse behind thick prison walls. I worry though that she may get out someday. In fact she was up for parole in 2018. This was due to sentencing laws in Texas back in the 1980’s. She was supposed to be released from prison but is now being tried on 4 other murders that occurred under her watch in San Antonio, TX. I’m going to probably have to testify again.
Accidental Heparin Overdoses
After reading about the Genene Jones Case you probably wonder how could this have happened? Well because she meant to do it.
What about those cases where caretaker errors occurred that could affect the patient and put them at risk with mistakes being made when heparin is the anticoagulant used.
Even to the rich and famous who can pay for the best care are not exempt from being victimized by an “accidental overdose” using heparin. The most famous case would be the mishap that occurred with the twins of actor Dennis Quaid that occurred at one of our countries leading hospitals Cedars-Sinai Medical Center in Los Angeles, CA. In 2007 the babies were given 1,000 times the intended dosage of heparin while being treated at the Los Angeles treatment center. At 1130 hrs and 1730 hours the nurses dosed the twins with a concentration of 10,000 units/mL of unfractionated heparin (UFH). The dose was supposed to be 10 units/mL. A third child was also administered the wrong dose of the of the medication which is used as a flush for heparin lock flushes or other catheter intravenous lines to keep them free of blood clots.
Fortunately all 3 children survived the overdoses without any long term health issues. The hospital listed three separate safety mistakes that led to the mistake in dosing.
- A pharmacy technician took the heparin from the pharmacy’s supply without having a second technician validate the concentration of the UFH.
- Then the heparin was delivered to a satellite pharmacy location that is responsible for the medications for the pediatrics unit. The third pharmacy technician did not verify the concentration. Therefore, 3 pharmacy personnel did not follow protocol to verify the concentration of the UFH.
- Then the nursing personnel who gave the UFH to the 3 subjects did not verify that the drug was the correct concentration of medication before administering the drug.
The staffers were relieved of duty after an investigation and disciplined according to Cedars-Sinai personnel.
Because of this particular case and others many measures have taken place to prevent these incidents from reoccurring. Beginning in the early 2000s, there were several reports of heparin overdoses resulting in patient harm and death. Between 2001-2006 there over 16,000 heparin errors blamed on incorrect dosing according to data obtained by the Los Angeles Times when they were researching the Quaid twin incident. The most notable of these cases were 3 children discussed above receiving 1000 times the recommended heparin flush dose and a fatal case concerning a toddler receiving the wrong concentration of heparin. These tragic events brought to light risks associated with different heparin concentrations and how special care and restrictions must be in place for anticoagulation agents to minimize the chance of medication errors.
In response to safety concerns, the US Food and Drug Administration (FDA, Silver Spring, MD) released a safety announcement in late 2012 regarding heparin, notifying health care professionals, caregivers, and patients about a container label-change mandate. Manufacturers were, and currently are, required to state the strength of heparin in the entire container, followed by the strength of the heparin in 1 mL of the product, by May 2013 at latest. This change brought heparin into compliance with US Pharmacopeia National Formulary section on injections (USP 35-NF 30, chapter 1).
In the lawsuit the Quaid’s filed they contended that Baxter Healthcare Corp., knew that other infants had died as a result of similar error involving heparin due to using similar background colors on the labels for both of the low and high concentration heparin vials.
Now manufacturers have different color codes for each concentration of UFH. Using Institute for Safe Medical Practices guidelines (ISMP) most healthcare organizations that handle heparin will follow their recommendations and may be more restrictive. The manufacturers have gone to a standardized color cap or label coding. Hospitals restrict access, available unit doses and high unit doses are restricted pharmacy handling. Additionally, heparin is a high alert medication. Adult dosing is limited to those areas and pediatric dosing is only kept on those designated units of care.
Any staff administering heparin are expected to have a second witness. The vial, syringe and action of drawing up the dose must be witnessed and confirmed. If not used immediately then it must be labeled with time, date, dose, name and signature. At administration of the anticoagulant a double check against the order must be performed.
One problem still exists that needs to be addressed. There isn’t any standardization between producers of the heparin dosing labeling in color coding.
Parts of this article are adapted from the Los Angeles time article by C Ornstein, 120507.
Riley M, Meyers R: Position Statement on Heparin Safety Concerns, 2016 J Pediatr Pharmacol Ther, 21(6):530-532.